Kansas, 2003

Ice Storm in Kansas, January 16, 2003

January 16, 2003 · NWS TOP · 1 event in 1 county or zone

1 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 16, 2:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 16, 2:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
235 PM CST THU JAN 15 2003

SNOW MAKER HAS MOVED EAST OF THE FORECAST AREA LEAVING CLEAR SKIES.
SURFACE WINDS WONT GO LIGHT TONIGHT, BUT SPEEDS WILL HOLD 6-10 MOST
OF THE NIGHT.  THIS SHOULD HELP KEEP TEMPERATURES FROM FALLING BELOW
ZERO OVER THE SNOW COVER, BUT STILL ALLOW LOWER SINGLE DIGITS.

SURFACE RIDGE WILL MOVE OVER THE AREA ON FRIDAY ALLOWING NORTHWEST
WINDS TO CONTINUE DECREASING AND BECOME SOUTHWEST OVER THE
NORTHCENTRAL COUNTIES BY LATE AFTERNOON.

A WEAK SHORTWAVE WILL MOVE ACROSS THE UPPER PLAINS FRIDAY NIGHT WITH
THE SOUTHERN TAIL INTO THE FORECAST AREA.  THERE SHOULD BE A BRIEF
PERIOD FOR SNOW FLURRIES DURING THE NIGHT AS MID-LEVEL MOISTURE
INCREASES.  SOUTHWEST WINDS 5 TO 10 MPH AND THE INCREASED CLOUDS
WILL AGAIN KEEP SNOW IMPACTED TEMPERATURES FROM FALLING OFF TOO FAR,
WITH LOWS FROM SINGLE DIGITS EXTREME NORTHEAST TO MID TEENS OVER THE
SOUTHWEST COUNTIES.

NORTHWEST WINDS SATURDAY BEHIND THE TROF WILL BE BRISK, BUT THE
DOWNSLOPE COMPONENT WILL HELP PUSH TEMPERATURES 28 TO 33 FOR MUCH OF
THE AREA.

SUNDAY THROUGH THURSDAY...NORTHWEST UPPER FLOW BECOMES WESTERLY BY
MID-WEEK AS A SHORTWAVE TROF MOVES INTO THE PACIFIC NORTHWEST
TUESDAY AND DIVES TO THE CENTRAL ROCKIES WEDNESDAY MORNING.  AT THE
SURFACE, A FRONT MOVES THROUGH SUNDAY NIGHT BUT DOWNSLOPE FLOW
SHOULD ACTUALLY PROVIDE ADDITIONAL WARMING MONDAY AS PRECIP AREAS
REMAIN WELL TO THE NORTH.  THE FLATTENING UPPER FLOW WILL ALLOW THE
PRECIP TRACK TO MOVE CLOSER TO THE FORECAST AREA, BUT TIMING OF
SIGNIFICANT WAVES HAS BEEN A PROBLEM LATELY.  ALTHOUGH SOME
RAIN/SNOW IS POSSIBLE ON WEDNESDAY, WILL LEAVE DRY FOR NOW SINCE
THIS EVENT HAS ALREADY SHIFTED TIME FROM YESTERDAYS MODELS.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Jan 16, 3:15 PM CST, 1 hour 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Ottawa

When
January 16, 4:40 PM CST
Where
Ottawa forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Icy roads caused the driver of a vehicle to lose control 1 mile east of Minneapolis. The vehicle rolled down the embankment and killed the female driver.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Ottawa2003-01-1647FemaleVehicle/Towed TrailerDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339352.